Azithromycin and cardiac side effects

Leave a Comment

Submitted by Dr T on June 23, 2011 – 9:21am

Question: 
Hi Dr T,
I have PVCs which were determined normal by my doctor, and I have learned to deal with them. I was recently prescribed the antibiotic azithromycin, and I noticed it said not to take if you have a heart rhythm disorder. Since my PVCs are normal and my heart tests were normal, can I take this antibiotic without worry? Does this warning about QT prolonging only apply to those who have a heart condition? Thank you.

You probably refer to this quote: “Cardiovascular side effects have rarely included arrhythmias (including Ventricular Tachycardia), prolongation of the QT interval, torsades de pointesPalpitations, hypotension, and chest pain in post marketing experience. A causal relationship has not been established.”

You can read more about these conditions here:

You’ll find these are rather common complaints and most people don’t need treatment, only reassurance once their heart proves OK.

One of the problems with modern advertizing is associated with listing of complications and side effects that are so remote that they have no practical consequence.

Unless you have a pre-existing heart condition that (besides PVCs) includes a prolonged QT interval, it is very unlikely there is any danger to using Azithromycin, a very common antibiotic.

If you continue to be concerned, ask your doctor for a different antibiotic, since there must be lots of alternatives available.
Hope this helps,
Dr T,

Leave a Reply

Your email address will not be published.